Alert archive / Nebraska / Special Weather Statements in 2017

Special Weather Statement, NWS Omaha, NE

August 20, 2017Seward County, Nebraska

NWS Omaha, NE issued this special weather statement at Aug 20, 2017, 12:21 AM CDT for Seward County, Nebraska. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2017, 12:21 AM CDT (05:21 UTC)
Expired
Aug 20, 2017, 1:00 AM CDT
In force
39 min
Issued by
NWS Omaha, NE

County Seward County, NE

The radar

The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 05:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-393 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
269 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

307 
WWUS83 KOAX 200521
SPSOAX

Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1221 AM CDT SUN AUG 20 2017
 
NEZ050-051-065-066-200600-
Saunders NE-Seward NE-Butler NE-Lancaster NE-
1221 AM CDT SUN AUG 20 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER...NORTHERN
SEWARD...SOUTHERN BUTLER AND WESTERN SAUNDERS COUNTIES UNTIL 100 AM
CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Gresham, or 17 miles northeast of York, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seward, Utica, Brainard, Staplehurst, Garland, Dwight, Bee, Ulysses,
Surprise and Tamora.

This includes Highway 92 in Nebraska near mile marker 428.
 
A severe thunderstorm watch remains in effect until 100 AM CDT for
southeastern and east central Nebraska.

LAT...LON 4121 9700 4110 9685 4090 9694 4084 9737
      4111 9737
TIME...MOT...LOC 0521Z 246DEG 34KT 4098 9730 

$$

Dergan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this special weather statement went out at Aug 19, 6:11 PM CDT, 6 hours 10 minutes earlier.

Area forecast discussion, Aug 19, 6:11 PM CDT, 6 hours 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
611 PM CDT Sat Aug 19 2017

.SHORT TERM...(Tonight through Tuesday)
Issued at 335 PM CDT Sat Aug 19 2017

The main forecast concerns are thunderstorm chances from tonight
into Tuesday, and sky cover for Monday.

Upper air charts from 12Z had the following main features of
interest. 300 mb winds were strongest around the mid/upper level
trough over the Great Lakes and Ohio Valley. At 500 mb, 12 hour
height falls of 30-50 meters extended from southwest Canada down
to northern California. Thermal ridge at 700 mb was over the
Rockies with the +10 C isotherm extending from southwest South
Dakota into central Kansas. Water vapor imagery early this
afternoon showed a weak shortwave trough moving through the
central Plains with stronger pieces of energy from Montana back
into the Pacific Northwest. Some monsoonal moisture was in a
couple of bands over the southwest United States, with one band of
interest curving from the Gulf of California toward southern
Colorado.

Altocumulus type clouds were moving east into parts of eastern
Nebraska as of mid afternoon, but no precipitation was occurring.
Convection allowing models (CAMs) suggest that storm chances will
increase this evening from west to east. Main area of focus for
severe potential will be mostly to our west but may spread into
parts of eastern (mainly southeast) Nebraska by midnight. The low
level instability axis will be to our west into early evening, but
may increase to over 2000 J/kg in parts of southeast Nebraska
06Z-12Z. Main hazards through sunrise Sunday would be hail and
gusty winds.

Some storms may linger into Sunday morning, with at least small
chances into the afternoon. Better focus may be along and north of
a northward lifting warm front, Sunday evening into Sunday night.
Model guidances varies with respect to where best chances will be
but proximity of front and low level jet suggest the southwest
half of Iowa.

--Eclipse Outlook--

Monday, well things are not going to be clear but probably won't
be completely cloudy either (although the cloud trends are looking
a bit higher than the past few days). We will also have a small
chance of thunderstorms (mainly north of a line from Albion to Red
Oak) for the eclipse window (about 1130 am to 230 pm). A warm
front should stretch from west to east through the area. Generally
you would expect a trend of clearer conditions south of the
front, but no so in this case. The low clouds (if there are any)
may clear, but models continue to show mid and high level
moisture, at least immediately to the south at 18Z. For now, will
hold sky cover percentages for eclipse time mainly from 45 to 65
percent.

Models suggest that surface low pressure may track/develop quickly
into central Iowa by mid evening Monday, allowing a front to push
south toward Interstate 80. There should be heavy rain potential
for the area, especially along and north of that boundary, which
will be sinking south into Missouri and Kansas by Tuesday morning.
Some showers could linger into Tuesday morning but overall trend
should be for decreasing precipitation chances as a ridge of high
pressure at the surface build over the area Tuesday.

.LONG TERM...(Tuesday night through Saturday)
Issued at 335 PM CDT Sat Aug 19 2017

Most of this period looks drier, and have POPs 14 or less from
Tuesday night into Friday. Thunderstorm chances return by Friday
night and continue Saturday.

Lows in the 50s Tuesday night should slowly moderate to lower 60s
by Friday night. Highs are expected to be mainly upper 70s and
lower 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 608 PM CDT Sat Aug 19 2017

Generally, VFR conditions will persist through Sunday evening
outside of thunderstorms expected overnight. Band of storms
developing in north-central and central Nebraska are forecast to
move east and southeast toward eastern Nebraska TAF sites
overnight. Attendant MVFR/IFR cigs/vsbys in storms will likely
affect KOFK between 03Z and 06Z, then KLNK a 04Z-08Z, and KOMA
06Z-10Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Miller
LONG TERM...Miller
AVIATION...Dergan
Hazardous weather outlook, Aug 19, 3:45 PM CDT, 8 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
345 PM CDT Sat Aug 19 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-201045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
345 PM CDT Sat Aug 19 2017

This hazardous weather outlook is for parts of eastern Nebraska
and southwest Iowa.

.DAY ONE...tonight and Sunday.

Scattered thunderstorms are expected to move into the area this
evening and tonight. There is a marginal risk of severe
thunderstorms in much of eastern Nebraska, where large hail and
damaging winds are possible. In western Iowa, storms could produce
small hail and gusty winds. There is also a risk of heavy rain in
some of the storms.

Thunderstorm chances will linger into Sunday. At this time, the
chance of severe storms is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Saturday.

Thunderstorm chances will linger in the forecast from Sunday night
into Tuesday morning. Isolated severe thunderstorms will be
possible on Sunday evening into Sunday night, along with heavy
rain. It appears that the potential for severe storms and heavy
rain will be higher from Monday evening into Monday night.

Much of the mid part of the week from Tuesday night into Friday
should be dry, but thunderstorm chances return by Friday night.

..SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected to be needed tonight or Sunday.

In the hours before

Special weather statement, Aug 19, 9:55 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
955 PM CDT SAT AUG 19 2017

NEZ030-031-042-200345-
Madison NE-Platte NE-Boone NE-
955 PM CDT SAT AUG 19 2017

...Significant Weather Advisory for SOUTHERN MADISON...NORTHWESTERN
PLATTE AND NORTHEASTERN BOONE COUNTIES UNTIL 1045 PM CDT...

At 955 PM CDT, Doppler radar was tracking a strong thunderstorm over
Albion, or 36 miles northwest of Columbus, moving east at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Madison, Albion, Newman Grove, St. Edward, Lindsay, Humphrey, Tarnov,
Cornlea and Loretto.

This includes Highway 81 in Nebraska near mile marker 140.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4185 9804 4183 9746 4161 9748 4149 9763
      4151 9771 4152 9771 4153 9775 4165 9816
TIME...MOT...LOC 0255Z 288DEG 31KT 4170 9798

Dergan
Special weather statement, Aug 19, 10:43 PM CDT, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1043 PM CDT SAT AUG 19 2017

NEZ031>033-042>044-200430-
Stanton NE-Madison NE-Platte NE-Colfax NE-Cuming NE-Dodge NE-
1043 PM CDT SAT AUG 19 2017

...Significant Weather Advisory for SOUTHEASTERN MADISON...
SOUTHWESTERN CUMING...NORTHERN COLFAX...NORTHEASTERN PLATTE...
NORTHWESTERN DODGE AND SOUTHERN STANTON COUNTIES UNTIL 1130 PM CDT...

At 1043 PM CDT, Doppler radar was tracking a strong thunderstorm near
Creston, or 16 miles north of Columbus, moving east at 40 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Clarkson, Dodge, Howells, Leigh, Snyder, Creston, 9 Miles North Of
Schuyler and Maple Creek Recreation Area.

A severe thunderstorm watch remains in effect until 100 AM CDT for
northeastern Nebraska.

LAT...LON 4156 9744 4175 9744 4179 9681 4168 9674
      4155 9682
TIME...MOT...LOC 0343Z 272DEG 33KT 4168 9734

Dergan
Local storm report, Aug 19, 10:56 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1056 PM CDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND GST     6 SW LEIGH              41.64N 97.32W
08/19/2017  E70 MPH          PLATTE             NE   TRAINED SPOTTER

            A FEW TREES SNAPPED.

&&

BKERN
Special weather statement, Aug 20, 12:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1221 AM CDT SUN AUG 20 2017

NEZ050-051-065-066-200600-
Saunders NE-Seward NE-Butler NE-Lancaster NE-
1221 AM CDT SUN AUG 20 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER...NORTHERN
SEWARD...SOUTHERN BUTLER AND WESTERN SAUNDERS COUNTIES UNTIL 100 AM
CDT...

At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Gresham, or 17 miles northeast of York, moving
northeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Seward, Utica, Brainard, Staplehurst, Garland, Dwight, Bee, Ulysses,
Surprise and Tamora.

This includes Highway 92 in Nebraska near mile marker 428.

A severe thunderstorm watch remains in effect until 100 AM CDT for
southeastern and east central Nebraska.

LAT...LON 4121 9700 4110 9685 4090 9694 4084 9737
      4111 9737
TIME...MOT...LOC 0521Z 246DEG 34KT 4098 9730

Dergan

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 9:55 PM CDTSpecial Weather StatementOAXBoone50 min
Aug 19, 10:08 PM CDTSevere Thunderstorm WarningOAXBoone, Madison, Platte37 min
Aug 19, 10:43 PM CDTSpecial Weather StatementOAXColfax47 min
Aug 19, 10:55 PM CDTSevere Thunderstorm WarningOAXColfax, Dodge, Saunders35 min
Aug 19, 11:35 PM CDTFlash Flood WatchOAXButler, Colfax, Lancaster, Platte, Saline, Saunders and 1 more7 hr
Aug 19, 11:57 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy33 min
Aug 20, 1:03 AM CDTSpecial Weather StatementOAXGage, Johnson, Lancaster, Otoe42 min
Aug 20, 2:28 AM CDTSpecial Weather StatementOAXNemaha, Pawnee, Richardson47 min
Aug 20, 4:14 AM CDTSpecial Weather StatementOAXButler31 min
Aug 20, 4:36 AM CDTSpecial Weather StatementOAXSeward24 min
Aug 20, 4:52 AM CDTSpecial Weather StatementOAXSeward23 min
Aug 20, 4:54 AM CDTSpecial Weather StatementOAXLancaster36 min
Aug 20, 5:01 AM CDTSevere Thunderstorm WarningOAXLancaster29 min
Aug 20, 5:17 AM CDTSpecial Weather StatementOAXCass28 min
Aug 20, 6:01 AM CDTSpecial Weather StatementOAXSaunders44 min
Aug 20, 7:12 AM CDTAreal Flood WarningOAXSeward12 hr
Aug 20, 7:42 AM CDTRiver Flood WarningOAXButler41 hr
Aug 20, 7:42 AM CDTRiver Flood WarningOAXSeward35 hr
Aug 20, 7:42 AM CDTRiver Flood WarningOAXSaline4 days
Aug 20, 7:42 AM CDTRiver Flood WarningOAXSeward3 days
Aug 20, 8:14 AM CDTSpecial Weather StatementOAXSarpy46 min
Aug 20, 8:20 AM CDTSevere Thunderstorm WarningOAXCass, Sarpy, Saunders25 min
Aug 20, 8:58 AM CDTSpecial Weather StatementOAXCass47 min
Aug 20, 9:23 AM CDTSpecial Weather StatementOAXMills22 min
Aug 20, 10:04 AM CDTSpecial Weather StatementOAXFremont41 min
Aug 20, 10:46 AM CDTSpecial Weather StatementOAXMills44 min
Aug 20, 11:29 AM CDTAreal Flood AdvisoryOAXMills3 hr
Aug 20, 11:37 AM CDTSpecial Weather StatementOAXMills, Montgomery53 min

Nearby

Special Weather Statements in Nebraska, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.